newsdog Facebook

Epilepsy patients advised not to stop medicine intake

DTNext 2019-02-11 00:00:00

Even though patients with epilepsy are prescribed to take medications regularly without missing any doses, many tend to commit the mistake of suddenly stopping the intake of all the medications to seek treatment in alternative medicine.

Chennai: On the eve of International Epilepsy Day, doctors stress on the need to avoid this sudden change of medicines as this can lead to potentially life-endangering long seizures.
Stating that changing or stopping epilepsy medicines can prove to be very dangerous, Dr Radha S, a Neurologist said, “It is always important to consult your doctor before you make such decisions as different people respond differently. Such steps could either increase the frequency of your seizures or cause side effects based on the severity of the condition. It is therefore important to avoid taking such rash steps.”
As many as 70 per cent of the people with epilepsy get better with drugs taken for three to five years or with surgery. However, the lifestyle of a person can play a major role and affect the individual. “Some of the triggers that lead to a seizure attack are due to lifestyle factors such as sleep deprivation, missing meals, spending long hours in the sun. With a healthy lifestyle an individual can reduce the risk of an epileptic seizure attack,” said Dr Prithika Chary, Senior Consultant Neurologist and Neurosurgeon at Kauvery Hospital.
This neurological disorder that is caused due to different conditions in the brain, cannot always be cured, doctors said and added that it is crucial to seek appropriate medical attention in case an individual is detected with epilepsy. “Epilepsy is diagnosed by carefully analysing your symptoms (seizures) to decide if these are indeed unprovoked epileptic seizures. Patients with epilepsy should take the prescribed medications regularly without missing any doses as missing any dose can cause long and severe seizures. Stopping all medications suddenly can potentially cause life-endangering long seizures called status epilepticus,” said Dr Lakshminarayanan, Senior Consultant Paediatric Neurologist and Epilepsy Specialist, Rainbow Children’s Hospital.